Arizona, 2019

Damaging Wind in Arizona, September 14, 2019

September 14, 2019 · NWS PSR · 1 event in 1 county or zone

Isolated monsoon thunderstorms developed across the southeast portions of the greater Phoenix metropolitan area during the afternoon hours on September 14th. Some of the stronger storms produced gusty outflow winds approaching or even exceeding 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated monsoon thunderstorms developed across the southeast portions of the greater Phoenix metropolitan area during the afternoon hours on September 14th. Some of the stronger storms produced gusty outflow winds approaching or even exceeding 50 mph. At 1716MST a mesonet weather gage south of Avondale measured a wind gust to 48 mph. Earlier in the afternoon and just after 1600MST there was a public report that indicated strong winds blew over a 24 inch diameter tree in the town of Gilbert. The tree fell over and caused damage to a vehicle trailer. There were no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 14, 1:30 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 14, 1:30 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
130 PM MST Sat Sep 14 2019

.SYNOPSIS...
An upper level disturbance in eastern Arizona will support good
chances for thunderstorms and strong winds through much of south-
central and southwest Arizona into the evening. The threat for
storms will continue Sunday, but will mainly be relegated to eastern
Arizona. A low pressure system moving into the Great Basin early
next week will allow for periodic shower chances in the eastern half
of Arizona. Temperatures into next week are expected to be near
seasonal normals.

&&

.DISCUSSION...
A well defined easterly wave was evident in WV imagery early this
afternoon, as well as accurately objective analyzed in current
conditions and model initializations. This feature was helping
transport better deep moisture profiles into the forecast area, but
more importantly offering a better ascent background to the regional
environment. The dynamical energy will likely become a necessary
ingredient this afternoon as overall thermodynamic profiles are
rather ordinary with somewhat limited 10 g/kg boundary layer mixing
ratios and marginal lapse rates yielding MLCape under 1000 J/kg.
Other than the excellent incoming dynamics, other positive features
include minimal inhibition with deeply mixed moisture profiles
through the entire boundary layer and robust DCape above 1000 J/kg
sufficient for organized outflow boundaries. And given the weak
inhibition structure, feel outflows won't need to be particularly
deep or require multiple intersecting boundaries to initiate new
convective elements.

There's been little change in modeling with all hi-res CAMs
developing storms over the Mogollon Rim and White Mountains early
this afternoon followed by the development of strong easterly
outflow winds. Forecast soundings still show a conducive profile for
the production of strong downburst winds, as well as larger
organized storm outflows developing out ahead of the convection.
Deep easterly flow should allow for a quick propagating outflow
boundary with renewed convective development enhancing the forward
progression. The biggest uncertainty is storm coverage once the
outflow boundary washes through lower elevations, and in particular
the Phoenix metro. The preponderance of evidence shows convection
deteriorating quickly off higher terrain and outflows quickly
outracing the pool of instability. Nevertheless, sounding profiles
would suggest a few additional isolated storms popping immediately
behind the outflow boundary around the entire Phoenix metro before
exhausting instability in western Arizona. The main wildcard is the
potential for multiple, intersecting boundaries (i.e. any outflow
moving north from Pima County behind the outflow racing southwest
from the Rim) capable of spurring widespread storms in a confluence
of boundary interactions.

Regardless, the signal of well organized and long lived outflow over
the typical dust source regions necessitated a blowing dust advisory
during the late afternoon and evening. Pinal County would most
likely experience the worst conditions, though the persistence of
easterly outflow in CAM output suggests dust spreading well into
western Arizona regardless of storm persistence. Should more actual
storm development occur at lower elevations along the outflow
boundary, DCape values and shear profiles would support a few swaths
of damaging winds. Heavy rainfall and localized flooding may also be
a threat with increasing moisture profiles, however storm and
outflow movement should be fast enough to keep this threat confined
to the more typical/habitual flood locations and recent burn scars.

On Sunday, the easterly wave will slow and become quasi-stationary
across east-central Arizona during the morning before finally
lifting northeast into New Mexico Sunday evening. Showers and
scattered thunderstorms will continue through southern Gila County
into Sunday afternoon with heavy rainfall and localized flooding the
primary threat. Though models have retreated somewhat with respect
to overall QPF, there is still signals indicating some areas of Gila
County (and points east) could experience over an inch of rainfall
and a potential flood threat. Lower desert communities (including
much of Phoenix) will likely remain rain-free Sunday with the
atmosphere overturned from outflows this evening. A few storms
originating over the Rim could make a push south on the northwest
periphery of the aforementioned easterly wave, however all current
modeling shows any of this activity dissipating before reaching
lower elevations.

The unsettled weather will continue into Monday as a strong Pacific
trough digs southeastward into the Great Basin. There should be
sufficient lingering low level moisture from Phoenix and to the
north and east for continued shower and thunderstorm chances. The
bulk of the upper level dynamics will remain well to our north on
Monday, but much of Arizona should fall under weak upper level
ascent. Best rain chances will fall over favored southwesterly
upslope areas just north and northeast of Phoenix Monday
afternoon/evening. Drier flow will begin to overtake the region from
the southwest Monday night into Tuesday with mostly lingering rain
chances over higher terrain areas. The latter half of next week
should remain dry with temperatures at or just above normal readings.

&&

.AVIATION...Updated at 1842Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current obs show east to southeast winds across much of the metro at
this hour. Winds will continue to veer more toward the south over
the next several hours but confidence is low in winds taking on a
westerly component today. Some HiRes guidance tries to briefly
switch winds to the west before a strong E/NE outflow pushes through
later this afternoon but not confidence is not high enough to
indicate this brief switch in the TAFs.

An active afternoon/evening is expected across south-central Arizona
as thunderstorms will likely push through the Phoenix metro bringing
with it strong, gusty winds and potentially some blowing dust. A
strong outflow is expected to approach from the E/NE reaching the
terminals between 23Z-00Z. A period of gusts upwards of 34 kts will
be possible but there's potential for gusts to exceed that. Strong
gusts may result in reduced visibilities from blowing dust
especially at KPHX and KIWA. Thunderstorms may directly impact KIWA,
KSDL, and KDVT with this activity later today so have added a TEMPO
TS group to these TAFs. Confidence was not high enough to add this
to the KPHX TAF as storm coverage is more uncertain so decided to
just keep VCTS at this time. CIGs look to get down as low as 7-8 kft
as thunderstorms move through. Thunderstorms are expected to exit to
the west of the Phoenix area by 03Z though a few lingering showers
and elevated wind speeds upwards of 15 kts will remain possible into
tonight. Winds gradually taper off later tonight with light easterly
winds by early Sunday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Light and at times variable winds will persist across southeast
California through much of the day with speeds remaining below 10
kts. HiRes guidance shows an outflow originating from south-central
Arizona moving toward the west and reaching the terminals later this
evening. Winds should transition to an E/SE component with some
gusts possible but speeds should generally stay below 10 kts. Winds
become light and variable overnight with a few mid and high level
clouds possible.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A series of low pressure systems will move through Great Basin next
week gradually pushing moisture and storm chances from the
districts. Residual lingering moisture may support some upslope
showers during the middle of the week, however much drier air will
encompass the region by the end of the week. These storm systems
will allow temperatures to hover around the seasonal average while
the drier airmass will pull afternoon humidity levels into a 10-25%
range. A few periods of breezy conditions will be possible with the
passage of these weather disturbances.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports of severe weather in
south-central and southwest Arizona this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ531-
     533>536-538>540-550-551-553-554-559.

CA...None.

&&

DISCUSSION...MO/Kuhlman
AVIATION...Smith
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 14, 1:45 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST Sat Sep 14 2019

AZZ563-142130-
Southeast Gila County AZ-
145 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 230 PM MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sawmill, or 35 miles northeast of Globe, moving west
at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 275 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11031 3359 11059 3381 11065 3385 11056
      3382 11050 3383 11033 3378 11028 3372 11026
TIME...MOT...LOC 2044Z 076DEG 10KT 3377 11037

INS
Special weather statement, Sep 14, 1:56 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
156 PM MST Sat Sep 14 2019

AZZ558-560-561-563-142130-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Pinal/Superstition Mountains AZ-
156 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 230
PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 21 miles east of Globe, moving southwest at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
San Carlos and Cutter.

This includes the following highways...
AZ Route 70 between mile markers 259 and 271.
AZ Route 77 between mile markers 163 and 166.

LAT...LON 3338 11045 3329 11046 3320 11040 3320 11046
      3318 11047 3319 11050 3314 11059 3315 11063
      3311 11068 3329 11079 3349 11041 3340 11035
TIME...MOT...LOC 2056Z 060DEG 25KT 3336 11042

INS
Special weather statement, Sep 14, 2:22 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
222 PM MST Sat Sep 14 2019

AZZ552-555-558-142215-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
222 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 315
PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm over
Boyce Thompson Arboretum, or near Superior, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Superior, Top Of The World, Queen Valley, Boyce Thompson Arboretum
and Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 215 and 236.
AZ Route 177 between mile markers 159 and 167.

LAT...LON 3310 11115 3309 11118 3309 11119 3336 11137
      3344 11103 3325 11093
TIME...MOT...LOC 2122Z 076DEG 8KT 3329 11118

AD
Special weather statement, Sep 14, 2:47 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
247 PM MST Sat Sep 14 2019

AZZ547-549-551>553-555-558-142245-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
247 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
345 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm over
Kings Ranch, or over Gold Canyon, moving west at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mesa, Apache Junction, Gold Canyon, Superstition Mountains, Gold
Camp, Kings Ranch, Lost Dutchman State Park, Goldfield and Usery
Mountain Park.

This includes US Highway 60 between mile markers 193 and 209.

A Severe Thunderstorm Watch remains in effect until 1000 PM MST for
south central and southeastern Arizona.

LAT...LON 3347 11138 3331 11132 3320 11155 3348 11164
TIME...MOT...LOC 2147Z 074DEG 6KT 3338 11144

AD
Special weather statement, Sep 14, 3:20 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
320 PM MST Sat Sep 14 2019

AZZ547-552-555-558-142300-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
320 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
400 PM MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Superstition Mountains, or 10 miles northeast of Gold
Canyon. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Gold Canyon, Kings Ranch, Canyon Lake, Superstition Mountains, Gold
Camp and Tortilla Flat.

This includes US Highway 60 between mile markers 203 and 206.

A Severe Thunderstorm Watch remains in effect until 1000 PM MST for
south central and southeastern Arizona.

LAT...LON 3353 11121 3335 11121 3331 11146 3358 11146
TIME...MOT...LOC 2219Z 090DEG 2KT 3345 11130

AD
Special weather statement, Sep 14, 3:23 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
323 PM MST Sat Sep 14 2019

AZZ545-547-557-142315-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
323 PM MST Sat Sep 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
415 PM MST...

At 323 PM MST, Doppler radar was tracking a strong thunderstorm near
Sycamore Creek. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunflower, Sycamore Creek and Round Valley.

This includes AZ Route 87 between mile markers 213 and 227.

A Severe Thunderstorm Watch remains in effect until 1000 PM MST for
south central and east central Arizona.

LAT...LON 3401 11143 3379 11140 3381 11172 3400 11166
      3400 11150 3401 11148
TIME...MOT...LOC 2223Z 003DEG 4KT 3397 11155

AD

The radar

The Phoenix radar (KIWA), 9 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 14, 4:05 PM MST
Where
Maricopa County, 1.35 mi ENE of Nortons Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.310, -111.760

Monsoon thunderstorms developed across portions of the greater Phoenix area during the afternoon hours on September 14th and some of them produced gusty and damaging winds that affected communities such as Gilbert and Chandler. According to a report from the public, at 1605MST gusty winds estimated as high as 60 mph blew down a tree with a diameter of 24 inches. The tree split and fell over, causing damage to a vehicle trailer. The downed tree occurred in Gilbert, near the intersection of Chandler Boulevard and Val Vista Drive. No injuries were reported due to the falling tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849471.